Ecballium Elaterium Poisoning in Pediatric Emergency Service: A Case Report

Authors

Çukurova University, School of Medicine, Department of Pediatric Emergency, Adana, Turkey.

Abstract

Background
Ecballium elaterium is the only species belonging to the genus Ecballium of Cucurbitaceae family. It is native to the Mediterranean region. Despite its side effects, E. elaterium has still been being used as an alternative treatment agent for sinusitis, cirrhosis, rheumatic diseases and hemorrhoids for its anti-inflammatory and cathartic actions. Herein we discuss a pediatric case showing gastrointestinal side effects after ingesting E. elaterium.
Case Report: A six-year-old boy admitted to Çukurova University Medical Faculty Pediatric Emergency Department, Turkey, for vomiting one hour after ingesting a green plant which he had tasted to satisfy his curiosity. Physical examination, vital signs and laboratory tests revealed normal. The ingested plant was defined to be E. elaterium. Maintenance fluid infusion, 1 mg/kg ranitidine and sucralfate medications were commenced. During the follow-up, the patient developed numbness of the tongue and hyper-salivation, without any signs of uvular edema or other system findings. Further follow-up showed stable vital signs within the normal range with no additional complications. The patient was sent home with the cure and recommendations.
Discussion: The plants and herbs that are used as agents of alternative or complementary medicine may as well be accidentally or curiously taken by children leading to unwanted intoxication cases. Pre-encounter actions to prevent such cases are as important as any post-exposure clinical interventions to impede the unwanted consequences. One such measure might be a more intensive public information policy underscoring the fact that plants have the potential to be noxious and may cause serious side effects and even death.

Keywords